Idaho, 2024

Damaging Winds in Idaho, July 24 to 25, 2024

July 24 to 25, 2024 · NWS BOI · 8 events in 5 counties and zones

A shortwave trough brought a cold front through southwest Idaho. This cold front brought a significant shift in the dry and hot weather with high based thunderstorms and associated winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A shortwave trough brought a cold front through southwest Idaho. This cold front brought a significant shift in the dry and hot weather with high based thunderstorms and associated winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 24, 1:01 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 24, 1:01 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Boise ID
201 PM MDT Wed Jul 24 2024

.SHORT TERM...Tonight through Friday night...The upper level
pattern will go through an adjustment through the end of the
week with a trough of low pressure pushing through the northern
Rockies. This trough will suppress the ridge to the south
providing a respite from the excessive heat. Temperatures will
remain near average Thursday/Friday. The trough, and its
associated cold front will combine with mid/upper level moisture
to generate thunderstorms across eastern Oregon and southwest
Idaho this afternoon/evening. The atmospheric profile supports
strong to severe thunderstorms, with gusty winds the main
threat. Strong storms that develop may produce heavy rain, small
hail, and wind gusts of 40-70 mph (10-20% chance of winds over
50 mph). Blowing dust may also be an issue in/around the
storms. Storms will be active through 10pm MDT. A drying trend
is expected the rest of the period, except for additional
thunderstorms for south central Idaho Thursday afternoon.

.LONG TERM...Saturday through Wednesday...Weak troughiness is
expected to linger through the weekend, with a reinforcing low
anticipated for Tuesday. The upper level ridge is expected to
rebound northward Wednesday with the potential for excessive
heat.

&&

.AVIATION...Low VFR/MVFR visibility from smoke in eastern
Oregon and southwest Idaho. Scattered to numerous thunderstorms with
MVFR rain, small hail, frequent lightning and wind gusts as high as
45-60 kt developing this afternoon. Surface winds outside of storms:
SW to NW 5-15 kt. Gusts to 60 kt in storms, and variable gusty
winds with outflows. Winds aloft at 10kft MSL: S-W 15-30 kt.
High density altitude due to heat.

KBOI...A 50 percent chance of strong to severe thunderstorms hitting
terminal between 23Z/Wed and 04Z/Thu. Storms capable of MVFR rain,
small hail, frequent lightning, and gusts as high as 45-60 kt.
Outflow winds away from storms also possible, with variable gusts
over 40 mph. Surface winds outside of storms: West winds gusting to
25 kt this afternoon, becoming southeast at 10kt early Thursday.
High density altitude due to heat.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
     IDZ400>403-420-421-423-424-426.
     Red Flag Warning from noon Thursday to midnight MDT Thursday
     night IDZ423-424-426.
     Excessive Heat Warning until 9 PM MDT this evening
     IDZ012-014-033.
     Heat Advisory until 9 PM MDT this evening IDZ015-016-029-030.
OR...Red Flag Warning until midnight MDT /11 PM PDT/ tonight
     ORZ636-637-646.
     Excessive Heat Warning until 9 PM MDT /8 PM PDT/ this evening
     ORZ063-064.
     Heat Advisory until 8 PM PDT this evening ORZ061-062.
     Flash Flood Watch until 10 PM MDT /9 PM PDT/ this evening
     ORZ061>064.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....MC
AVIATION.....JR

In the hours before

Special weather statement, Jul 24, 1:26 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Boise ID
126 PM PDT Wed Jul 24 2024

ORZ061-063-242100-
Malheur County OR-Harney County OR-
126 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARNEY AND WESTERN
MALHEUR COUNTIES THROUGH 200 PM PDT...

At 126 PM PDT, Doppler radar was tracking a strong thunderstorm over
northern Malheur Lake, or 20 miles southeast of Burns, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eastern Malheur Lake around 130 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4302 11869 4341 11894 4373 11860 4324 11809
TIME...MOT...LOC 2026Z 229DEG 27KT 4336 11880

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JR
Special weather statement, Jul 24, 1:36 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Boise ID
136 PM PDT Wed Jul 24 2024

ORZ061-242100-
Harney County OR-
136 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HARNEY COUNTY
THROUGH 200 PM PDT...

At 136 PM PDT, Doppler radar was tracking a strong thunderstorm over
Emigrant Campground, or 25 miles northwest of Burns, moving northeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Erratic outflow winds likely.

This strong thunderstorm will be near...
  Yellowjacket Campground and Emigrant Campground around 140 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4388 11955 4396 11944 4396 11895 4374 11939
TIME...MOT...LOC 2036Z 229DEG 26KT 4386 11939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JR
Special weather statement, Jul 24, 2:39 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Boise ID
239 PM PDT Wed Jul 24 2024

ORZ062-242245-
Baker County OR-
239 PM PDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BAKER COUNTY THROUGH 345
PM PDT...

At 238 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northwest of
Greenhorn to near Unity. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Unity, Unity Dam, Antlers Forest Service Station, and Greenhorn
  around 240 PM PDT.
  Larch Summit around 250 PM PDT.
  Sumpter, Dooley Summit, McEwen, and Mason Dam around 300 PM PDT.
  Salisbury, Anthony Lakes Ski Area, Mount Ruth, and Elkhorn Peak
  around 310 PM PDT.
  Baker City and Haines around 320 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4500 11801 4502 11791 4476 11755 4431 11817
      4447 11837 4453 11837 4460 11831 4464 11835
      4468 11851 4471 11851 4475 11829 4483 11832
      4487 11828 4487 11823 4495 11825 4505 11813
TIME...MOT...LOC 2138Z 225DEG 32KT 4477 11865 4439 11815

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SP

The radar

The Boise radar (KCBX), 144 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owyhee

When
July 24, 2:52 PM MST to 3:52 PM MST
Where
Owyhee County, 24.53 mi N of Three Creek to 24.38 mi N of Three Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -115.230

The Horse Butte mesonet station, HBFI1, measured the severe wind gust.

Thunderstorm Wind, Payette

When
July 24, 3:12 PM MST to 4:12 PM MST
Where
Payette County, 6.06 mi SW of New Plymouth to 4.31 mi SW of Buckingham
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.920, -116.920

A metal roof was blown off a home in New Plymouth, ID.

Thunderstorm Wind, Payette

When
July 24, 3:12 PM MST to 4:12 PM MST
Where
Payette County, 0.69 mi S of Fruitland to 0.79 mi S of Fruitland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.010, -116.920

A tree with a diameter of twelve inches was snapped off.

Thunderstorm Wind, Ada

When
July 24, 3:28 PM MST to 4:28 PM MST
Where
Ada County, 0.92 mi ENE of Boise Hills Vlg to 0.97 mi ENE of Boise Hills Vlg
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.636, -116.164

The Crestline Trail RAWS measured this wind gust.

Thunderstorm Wind, Gem

When
July 24, 3:30 PM MST to 4:30 PM MST
Where
Gem County, 0.85 mi SW of Emmett Muni Arpt to 1.23 mi SW of Emmett Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.840, -116.540

A large tree fell down and blocked southbound traffic a residential area in Emmett until it was removed.

Thunderstorm Wind, Gem

When
July 24, 3:30 PM MST to 4:30 PM MST
Where
Gem County, 0.85 mi SW of Emmett to 0.79 mi SW of Emmett
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.860, -116.510

A roof on a home was damaged from a down tree.

Thunderstorm Wind, Gem

When
July 24, 3:33 PM MST to 4:33 PM MST
Where
Gem County, 1.47 mi NNE of Emmett to 1.5 mi NNE of Emmett
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -116.490

A large tree was down, blocking northbound traffic in a residential area in Emmett.

Thunderstorm Wind, Elmore

When
July 25, 2:45 PM MST to 3:45 PM MST
Where
Elmore County, 2.02 mi E of King Hill to 1.94 mi ESE of King Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.000, -115.180

Large tree branches fell down, a motorhome was flipped, power poles were down, and outdoor structures were damaged from strong thunderstorm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202189, 1202183, 1202184, 1202190, 1202185, 1202186, 1202187, 1202188.